Please confirm that your email address is correct, so you can successfully receive this alert.
To the Editor: Atypical antipsychotics have been associated with neuroleptic malignant syndrome, rhabdomyolysis, pancreatitis, and type 2 diabetes mellitus (1–3). We describe what we believe to be the first report of these complications attributed to the newer atypical antipsychotic agent ziprasidone. This case was reported to the Food and Drug Administration’s MedWatch.
Ms. A, a middle-aged woman with schizoaffective disorder, had been treated for many years with clozapine, risperidone, and lithium. She had no history of diabetes mellitus, renal disease, pancreatitis, or substance abuse. Two weeks before admission, her risperidone therapy was discontinued, and ziprasidone treatment, 40 mg/day, was initiated. Ms. A was admitted for an altered mental status with a decreased level of consciousness, agitation, and disorientation. Her body temperature was 38.5°C (her maximum temperature was 41.3°C on hospital day 3), her blood pressure was 160/100 mm Hg, and her pulse was 112 bpm. She had no muscle rigidity at admission or during her hospital course.
Results of a physical examination were otherwise unremarkable. Results of laboratory studies included a negative toxicology screen and alcohol level; a low lithium level; an elevated WBC count (15,000 cells/μl); negative urine, blood, and CSF cultures; an elevated creatinine level (1.8 mg/dl, which peaked at more than 7 mg/dl on hospital day 7); an elevated glucose level (250 mg/dl, which increased to 980 mg/dl a day later); a creatinine kinase level of more than 64,000 U/liter during the first week in the hospital; and a sevenfold increase in pancreatic amylase with pancreatic inflammation found on an abdominal computerized tomography scan.
Ms. A’s ziprasidone and lithium treatments were discontinued. Clozapine was initially discontinued but was later restarted for severe psychosis. Ms. A’s mental status returned to its baseline level, and her pancreatitis resolved. Hemodialysis was required for 1 week, after which renal function gradually returned. Severe hyperglycemia without ketoacidosis was managed with intravenous insulin, initially requiring up to 200 units over 24 hours. Over 3 weeks the hyperglycemia gradually improved until diabetes medication was no longer required.
The patient’s rhabdomyolysis, hypertension, and fever associated with the initiation of ziprasidone treatment suggest neuroleptic malignant syndrome, although the patient never had muscle rigidity. An absence of muscle rigidity with neuroleptic malignant syndrome has been reported (4, 5). This case illustrates the possibility of adverse reactions to ziprasidone, which are similar to those associated with other atypical neuroleptics.
Download citation file:
Web of Science® Times Cited: 38